MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL LP; HCG, KRD

PENUMBRA, INC. RUBY COIL LP; HCG, KRD
Model Number RBYLP0430
Medical Device Problem Codes Unraveled Material (1664); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the first returned ruby coil lp confirmed that the embolization coil was detached from the pusher assembly.Further evaluation revealed that the pet lock was separated, the pull tube was not present on the proximal end of the pusher assembly, and the pull wire was in its initial position within the pusher assembly ddt.The separated pet lock and missing pull tube was likely a result of the manual detachment attempted during the procedure.The cause of the pull wire not being retracted out of the ddt could not be determined; however, this damage may have contributed to the embolization coil detachment issue during the procedure.Further evaluation also revealed pusher assembly kinks.This damage may be incidental to the reported complaint.Evaluation of the second returned ruby coil lp confirmed that the embolization coil was unraveled and had offset coil winds.If the device is forcefully manipulated against resistance, damage such as this may occur.The root cause of resistance during the procedure could not be determined.Further evaluation revealed that the pet lock was separated on the proximal end of the pusher assembly, and the pusher assembly had bend and kinks.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-02015.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the hypogastric artery using ruby coil lps, a lp system detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician advanced a ruby coil lp into the target vessel using the microcatheter and attempted to detach it using a handle; however, the ruby coil lp failed to detach.The physician then attempted to manually detach the ruby coil lp; however, it would not detach.Therefore, the physician decided to retract the ruby coil lp.While retracting the ruby coil lp, the physician experienced resistance and subsequently, the ruby coil lp detached inside the microcatheter.The physician then injected saline through the microcatheter to successfully push the detached ruby coil lp into the target location.While attempting to advance another ruby coil lp into the microcatheter, the physician experienced resistance and decided to remove the ruby coil lp.While removing the ruby coil lp, the ruby coil lp unraveled but the physician was able to remove the ruby coil lp out.The procedure was completed using a new ruby coil lp and the same handle.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL LP
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12457831
Report Number3005168196-2021-02016
Device Sequence Number14637502
Product Code HCG
UDI-Device Identifier00815948021822
UDI-Public00815948021822
Combination Product (Y/N)Y
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K192955
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/12/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/05/2025
Device Model NumberRBYLP0430
Device Catalogue NumberRBYLP0430
Device Lot NumberF99374
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/16/2021
Initial Report FDA Received Date09/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR
Date Report Sent to FDA01/01/2005